NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 9, 5:10 AM AST, 10 hours earlier.
Area forecast discussion, Mar 9, 5:10 AM AST, 10 hours before
Area Forecast Discussion
National Weather Service San Juan PR
510 AM AST Sun Mar 9 2025
.SYNOPSIS...
Similar weather conditions to yesterday can be expected today, with
a mix of sunshine and scattered showers throughout the morning,
mainly across northern and eastern Puerto Rico and the smaller
islands, followed by afternoon showers over interior and
southwestern Puerto Rico. A wet and unstable weather pattern is
expected by the end of the workweek. Meanwhile, a subsiding long-
period northerly swell will continue to promote hazardous beach
conditions today.
&&
.SHORT TERM...Today through Tuesday...
Tonight, showers filtered across eastern Puerto Rico, Culebra, and
Vieques, bringing periods of light to moderate rainfall. This
rainfall activity left minimal accumulations, with no significant
flooding or disruptions reported. Skies remained mostly cloudy in
affected areas, while the western half experienced clear conditions.
Temperature-wise, coastal and urban areas saw in the 70s, while
mountainous and rural regions remained in the 60s. Light
northeasterly winds persisted throughout the night. Patchy fog was
seen along the Cordillera Central, especially where the skies were
clear. Looking ahead, isolated showers may continue into the early
morning hours, with a gradual improvement in weather conditions as
drier air filters across Puerto Rico and the U.S. Virgin Islands.
As the frontal boundary continues to dissipate north of the region,
winds will gradually shift easterly today. The latest model guidance
suggests that dry air, along with a mid-to-upper-level ridge, will
build aloft, promoting a stable weather pattern. However, occasional
patches of moisture will still move in with the trade winds,
bringing passing clouds and brief showers to windward areas through
the beginning of the workweek. In the afternoons, local effects will
drive convection, leading to showers developing over the mountains
and western Puerto Rico, as well as downwind of the islands.
By late Monday into Tuesday, a multilevel trough is expected to
develop north of the region. Current model projections indicate that
precipitable water values will range from near-normal to below-
normal for this time of year, suggesting limited moisture
availability.
.LONG TERM...Wednesday through Sunday...
The long-term forecast remains on track as model guidance continues
to suggest an unstable weather pattern developing by the end of the
workweek into the weekend. Wednesday will start fairly calm, with
well-below-normal moisture, as ridging aloft dominates the forecast
area. However, by Thursday, the weather pattern will begin to change
as the mid-level ridge erodes and is pushed eastward by a series of
back-to-back mid-to-upper-level troughs crossing the northern
Caribbean.
This pattern will promote cold air advection at 500 mb, dropping
temperatures to between -7C and -9C. Additionally, 250 mb heights
and 1000-500 mb thickness values will drop to near-normal levels,
accompanied by strong cyclonic vorticity advection in the vicinity.
This instability will combine with above-normal moisture content as
a frontal boundary, associated with upper-level dynamics, stalls
over the islands, leading to low-level convergence. Considering the
09/00Z model run cycle, the median quartile of precipitable water
values in the region, based on ensemble data from the ECMWF, GFS,
and CMC global models, ranges between 1.5 and 1.9 inches by
Friday. This supports high forecast confidence in near to well-
above-normal moisture content across the region.
Therefore, expect a gradual increase in shower and thunderstorm
activity across the northeastern Caribbean. On Thursday, the
weather pattern will follow a more seasonal trend, with showers
developing over windward coastal areas of the islands in the
morning and later across interior and southwestern portions of
Puerto Rico in the afternoon, as diurnal heating and sea breeze
convergence combine with instability aloft.
The areal coverage of showers and thunderstorms will begin to
increase from Thursday night through the weekend as instability and
moisture content continue to rise. A limited to elevated flooding
threat will prevail, leading to urban and small stream flooding, as
well as potential landslides and rockfalls in vulnerable and steep
terrain.
&&
.AVIATION...
(06Z TAFs)
VFR conditions will prevail across all TAF sites. VCSH will affect
TJPS and TJBQ after 09/17Z. Winds will prevail from the NE and
gradually become E at around 4 to 14 kt with sea breeze variations.
&&
.MARINE...
A frontal boundary will continue to dissipate near the region today,
inducing east-northeasterly to east winds. Another surface high
pressure will build north to the northeast across the Central
Atlantic by Tuesday, while a surface low and associated frontal
boundary moves across the western Atlantic. This will bring shower
and thunderstorm activity across the region by the end of the
workweek. Another long-period northerly swell will spread across the
Atlantic waters and local passages by next weekend, resulting in
hazardous seas once again.
&&
.BEACH FORECAST...
Nearshore buoy data continue to indicate estimated breaking waves of
6-8 feet. Therefore, the High Rip Current Risk has been extended
through noon today for all beaches from Rincon and Aguada, along
the northern coastline of Puerto Rico through Fajardo, as well as
Culebra and the northern U.S. Virgin Islands. We will continue to
monitor beach conditions as the northerly swell gradually subsides
and extend the rip current risk if deemed necessary.
For more information, please refer to the latest Coastal Hazard
Message (CFWSJU) and Surf Zone Forecast (SRFSJU).
If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until noon AST today for PRZ001-002-005-
008-010-012.
VI...High Rip Current Risk until noon AST today for VIZ001.
AM...None.
&&
SHORT TERM/AVIATION...MMC
LONG TERM/MARINE/BEACH...CVBHazardous weather outlook, Mar 9, 4:26 AM AST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
426 AM AST Sun Mar 9 2025
AMZ711>745-PRZ001>013-100830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
426 AM AST Sun Mar 9 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Marine Conditions...Small craft should exercise caution,
particularly across the nearshore Atlantic waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across western, northern and eastern
Puerto Rico and Culebra.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mostly stable conditions should prevailed across the islands
through at least midweek and gradually increase moisture after
that. At this time, we anticipate unstable weather conditions from
Thursday onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-100830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
426 AM AST Sun Mar 9 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across Saint Thomas and Saint John.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mostly stable conditions should prevailed across the islands
through at least midweek and gradually increase moisture after
that. At this time, we anticipate unstable weather conditions from
Thursday onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.